Pennsylvania, 2014

Hail in Pennsylvania, May 22, 2014

May 22, 2014 · NWS BGM · 6 events in 3 counties and zones

Pennsylvania was well into warm, moist and unstable air as a warm front was located across eastern Pennsylvania and a cold front was located over eastern Ohio. This led to the development of severe thunderstorms on Thursday, May 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Pennsylvania was well into warm, moist and unstable air as a warm front was located across eastern Pennsylvania and a cold front was located over eastern Ohio. This led to the development of severe thunderstorms on Thursday, May 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 22, 5:46 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, May 22, 5:46 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 AM EDT THU MAY 22 2014

.SYNOPSIS...
A SLOW MOVING FRONTAL COMPLEX WILL BRING THE LIKELIHOOD OF SHOWERS
AND THUNDERSTORMS THROUGH THIS AFTERNOON. SHOWERY WEATHER WILL LINGER ON
FRIDAY...AND EVEN INTO SATURDAY...WITH AN UPPER-LEVEL DISTURBANCE
IN THE VICINITY. DRIER WARMER WEATHER SHOULD RETURN FOR THE SECOND
HALF OF THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
400 AM UPDATE...
OUR AREA IS IN BETWEEN TWO AREAS OF RAIN AT THE MOMENT, WITH
PATCHY DENSE FOG DUE TO THE RAIN THAT HAS ALREADY FALLEN IN SPOTS
OVERNIGHT. WHILE SCT. SHOWERS AND THUNDER ARE POSSIBLE AREA WIDE
THROUGH MID MORNING, MAIN FOCUS WILL BE CLOSER TO THE SURFACE WARM
FRONT NOW JUST OVER THE SOUTHWEST PART OF THE CWA. WHILE THIS
FRONT IS HARD TO ANALYZE JUST BASED ON SURFACE OBS, IT IS LIKELY
SOMEWHERE OVER THE WESTERN SOUTHERN TIER/WESTERN NY BASED ON
UPSTREAM CONVECTION THAT CONTINUES TO DEVELOP AND PROPAGATE
SOUTHEAST. WE CONTINUE TO MONITOR POTENTIAL FOR HEAVY RAIN WITH
RADAR TRENDS SHOWING CONVECTION MOVING FROM NORTHEST TO SOUTHEAST,
OR GENERALLY OVER THE SAME AREA. SO FAR WE HAVE BEEN LUCKY WITH ONLY A
NARROW STRIPE OF STORM TOTALS APPROACHING AN INCH AND MOST OF THE
CONVECTION SHOWING SOME MOVEMENT. TRAINING POTENTIAL WILL HAVE TO
BE WATCHED CAREFULLY GIVEN WHAT HAPPENED LAST NIGHT IN WESTERN
NY/NORTHERN PA, ALONG WITH RADAR TENDENCIES THUS FAR. WOULD NOT
RULE OUT A SHORT TERM FLASH FLOOD WATCH IF ONE SPECIFIC AREA CAN
BE NARROWED DOWN BUT MUCH TOO UNCERTAIN RIGHT NOW TO DO ANYTHING.

PART OF OUR AREA REMAINS IN A SLIGHT RISK FOR SEVERE WEATHER,
ROUGHLY FROM KBGM SOUTH AND EAST. IT WILL BE IN THIS AREA THAT WE
STAND THE BEST SHOT AT GETTING INTO THE WARM SECTOR, JUST AHEAD OF
THE COLD FRONT/OCCLUSION.  MODEL CAPES VARY GREATLY, WITH THE NAM
SHOWING CLOSE TO 1400 J/KG AT KAVP WHILE THE GFS IS CLOSER TO 400.
BASED ON THE RADAR FROM LAST NIGHT WHERE WE HAD SOME PRETTY
HEALTHY CORES UP TO 20KT WITH LITTLE INSTABILITY, THE THREAT FOR
HAIL/BRIEF WIND ISSUES SEEMS REASONABLE IN THE AREAS JUST
HIGHLIGHTED.

GRADUALLY AS WE HEAD INTO THE AFTERNOON THE WARM FRONT MENTIONED
ABOVE WILL LIFT NORTH, WHILE OCCLUDING, AS A SURFACE LOW PRESSURE
MOVES ACROSS LAKE ONTARIO. WITH THE FRONT LINGERING AROUND WE
CAN'T RULE OUT A SHOWER OR T-STORM FOR ANYBODY BUT THE SLIGHT
MOVEMENT EAST, WILL SHIFT THE HIGHEST POPS EAST OF I-81. THIS WILL
BE THE CASE RIGHT THROUGH TONIGHT, WITH CHANCES FOR THUNDER
DIMINISHING AFTER 02Z.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
400 AM UPDATE...
UPPER LEVEL AND SURFACE LOW MOVE OVER THE AREA FRIDAY WITH SHOWERS
BECOMING MORE NUMEROUS BY AFTERNOON WITH DAYTIME HEATING. SOME
THUNDER IS POSSIBLE, ESPECIALLY FAR EAST. BEST CHANCES FOR
SHOWERS FRIDAY, WILL GRADUALLY TAPER A BIT BY SATURDAY AS THE
INFLUENCE OF THE UPPER LOW SLIDES OFF THE COAST. STILL, WITH
MOISTURE AROUND SHOWER CHANCES WILL CONTINUE RIGHT INTO SATURDAY
EVENING.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
2 PM TUE UPDATE...

A FAIRLY PROGRESSIVE UPPER LEVEL FLOW PATTERN. THE START OF THE
LONG TERM STILL IN NW FLOW ON THE BACK SIDE OF AN UL TROF. DRYING
WITH WAA ALOFT AS SFC HIGH PRESSURE MOVES SLOWLY EAST TO BE OVER
THE AREA SUNDAY NIGHT. BUILDING UL HEIGHTS. MONDAY MAY REMAIN DRY
STILL BUT FRONTS APPROACH AND LINGER INTO WED. SHOWERS AND TSTORMS
MON NGT TO AT LEAST WED. UL WEAK RIDGE BREAKS DOWN THIS SAME TIME
PERIOD AND A TROF DEVELOPS BACK OVER SE CANADA.

FOLLOWED WPC GUIDANCE. NEAR NORMAL TO START BECOMING WARMER THAN
NORMAL MONDAY TO WED. PRECIPITATION SHOULD BE CLOSE TO NORMAL BUT
THUNDERSTORMS COULD BRING ISOLATED HEAVY RAIN STARTING MONDAY
NIGHT.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...

AN UPR LVL WV AND SHFT TROF WILL PASS THRU THE AREA EARLY IN THE
TAF PD TRIGGERING SHWRS AND TRWS. ALSO...SOME FOG AND LEFTOVER LWR
CIGS WILL RESULT IN IFR CONDS AT SOME STATIONS. BHD THE TROF...
DRIER AIR AND GOOD MIXING WILL RAISE CIGS AND DRY THE AREA OUT TO
VFR CONDS AFT ARND 18Z. TNGT...MODELS SHOW SOME LL MOISTURE MVG
INTO THE NRN TAF SITES BRING MVFR CIGS TO THOSE AREAS...TO THE
SOUTH...VFR CONDS XPCTD TO CONT THRU THE NGT.

OUTLOOK...

THUR NGT THROUGH SAT...RESTRICTIVE CONDS IN SHWRS PSBL...WITH TSTMS
ALSO A PSBLTY THUR.

SAT NGT THROUGH MON...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...TAC
AVIATION...DGM
Hazardous weather outlook, May 22, 3:32 AM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 AM EDT THU MAY 22 2014

NYZ009-015>018-022>025-036-037-044-055-PAZ038-230845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA-
BRADFORD-
432 AM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ALONG A WARM FRONT.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL IF THEY DEVELOP OVER THE SAME AREAS. IN ADDITION,
LIGHTNING, SMALL HAIL, AND BRIEF GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-230845-
CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
432 AM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ALONG A WARM FRONT.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL IF THEY DEVELOP OVER THE SAME AREAS. IN ADDITION,
LIGHTNING, LARGE HAIL, AND DAMAGING WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

The radar

The Binghamton radar (KBGM), 100 km away, was scanning. The volume nearest the first event began at 12:35 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Luzerne

When
May 22, 7:35 AM EST
Where
Luzerne County, Forty Ft
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.300, -75.880

Hail, Luzerne

When
May 22, 1:05 PM EST
Where
Luzerne County, 0.52 mi W of Wilkes Barre
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.250, -75.880

Hail, Susquehanna

When
May 22, 2:10 PM EST
Where
Susquehanna County, 2.07 mi N of Friendsville
Measured
1 in hail
Reported by
Public
Coordinates
41.950, -76.050

Hail, Susquehanna

When
May 22, 2:18 PM EST
Where
Susquehanna County, 2.07 mi NE of Middletown Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.890, -76.070

Hail, Wayne

When
May 22, 7:18 PM EST
Where
Wayne County, South Canaan
Measured
1 in hail
Reported by
Public
Coordinates
41.500, -75.420

Hail, Wayne

When
May 22, 7:32 PM EST
Where
Wayne County, Lake Ariel
Measured
0.88 in hail
Reported by
Public
Coordinates
41.450, -75.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508877, 508878, 508879, 508880, 508881, 508882.